Home » Frequently asked Questions on Health » When will I recover from jaundice?

When will I recover from jaundice?

Q: I am 42 years old male and want to ask how much time normally one takes to recover from jaundice. I have taken antifungal medicines. Now I don’t have any appetite. For the last three months, my bilirubin has reduced from 3.98 to 1.9.

A:Jaundice (or hyperbilirubinaemia) is yellowish discolouration of the skin, mucous membranes, or eyes. The yellow colour is due to a pigment called bilirubin, which is a normal breakdown product of red blood cells (RBCs). Normally, about 1% of aged RBCs are lost daily and the resulting bilirubin leaves the body in the stool. If the load of bilirubin is too much for the liver to handle, it builds up in the blood resulting in jaundice. Jaundice may be caused by premature destruction of red cells (haemolytic anaemia), diseases of the liver (hepatic) or diseases outside the liver preventing bilirubin excretion into the gut (post-hepatic). As you give a history of drug intake (antifungal), your jaundice could be secondary to drug-induced liver injury as drugs are an important cause for it. The symptoms caused by hepatotoxicity are very variable and may range from only a biochemical rise in the liver enzyme levels (detected by a blood test) to fulminant liver failure. The usual onset of jaundice after starting the drug may range from less than a week to up to 3 months. Medicines may either directly affect the liver or the injury may be caused by an immune reaction affecting the liver. The injury caused to the liver is of several types:

  1. Hepatocellular (when the enzyme alanine aminotransferase [ALT] is raised more than twice its normal value while the enzyme alkaline phosphatase is normal or only marginally raised), antifungal drugs like griseofulvin and fluconazole cause this type of an injury
  2. Subfulminant or fulminant necrosis of the liver (when both bilirubin and aminotransferase enzyme levels are raised) and this can be caused by ketoconazole.
  3. Acute cholestatic injury (which may or may not be accompanied by hepatocellular injury), in which the enzyme alkaline phosphatase is increased.
It is important that the condition be diagnosed early to minimise liver damage. Please discuss with your doctor, as he/she will need to do some tests to exclude other causes of jaundice. There is no specific treatment except withdrawing the offending drug and symptomatic support. The outcome is very variable and depends on the patient’s presentation and stage of liver damage.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------